Dealing with the side effects of anti-nausea meds.

jane84jane84 Member Posts: 8
edited November 2 in Health and wellbeing
Hi,

So I'm on dexamethasone and metoclopramide for dealing with the nausea from AC.  I'm 9 days in from my first round and have experienced the following: depression,  mood swings, increased appetite,  weight gain, bloated stomach area, general feeling of fogginess and in the days following chemo I found it hard to concentrate on anything.  I'm wondering if these side effects are worth it and to go without for the next round. I did get pretty bad nausea for a good five days following though......Anyone else gone without the dreaded steroids and survived?


Comments

  • AfraserAfraser MelbourneMember Posts: 920
    I didn't use steroids much, took the obligatory ones with 4 rounds of A/C but then asked for it to be dropped for 12 rounds of taxol. BUT I was never sick or even felt nauseous. I got seriously constipated while on Taxol, with more frequent treatments, and my oncologist was happy to drop them (as long as I didn't complain if I did get sick!). You can but try again, but you may well have nausea again. Only you can decide what you prefer to handle. Best wishes whatever you decide. Main thing is it will end! 
  • UnicornkissesUnicornkisses Central CoastMember Posts: 362
    Hi jane84, your side effects sound like they are from the chemo, steroids and the Antinausea meds. 
    If it is any help, my symptoms improved with each dose, partly perhaps because I knew what to expect and also managed them better.
    The steroids can have you a bit "up" for the days you are on them, and a day or so later you drop like a stone, mood wise. Knowing that that is just what it is can help you.
    Weight gain is often fluid and my experience was it dropped off pretty quickly after finishing chemo. My specialists and Dietitian were adamant that I wasn't to worry about it or try to do anything about it until after I had finished, it made me panic though. What goes on has to be gotten off again.
    Just get through chemo as best you can doing what makes you feel relatively human, eating as well as your taste buds and stomach allow and exercising gently.
    The drugs are usually given to you for a reason, be guided by your team if you want to vary them.

    In the 10 days following my first three chemo sessions (FEC) I could not concentrate enough to drive, read or even watch TV much, my eyes didn't focus and I felt quite unwell, but by the third week I was feeling pretty good.
    It was just a matter of taking care of myself, accepting the limitations and using all the tips I had from other people on here to get through the first bad days.

    Changing to Docetaxel for the second 3 doses was different, not nearly as much nausea, brain fog or mood swings ( though I think having cancer treatment of any sort gives you those anyway)
    I was on a little more Dex with that, so I don't think it was that causing the major side effects, more the chemo itself. 
    Definitely I found the mood drops after finishing them was Dex related, but know it would happen seemed to the best help. And doing some nice things for myself during the couple of days it was most evident helped nurture my soul too.

    Good luck with your chemo, the first lot is always the worst.
    Jennie
  • primekprimek Broken HillMember Posts: 3,183
    I believe the side effects are related to the chemo not the anti nausea meds. Honestly vomiting for days and becoming dehydrated probably won't make you feel better. I had to increase my steroid days, swapped maxalon for stemitil and had ondasetron before meals. It took 3 cycles to settle the nausea but I had all those symptoms regardless what I took. I guess it's worth trying with a back up anti nausea meds but I wouldn't be surprised if it continued. I required high doses of steroids on taxol due to allergies. I didn't have the same symptons as I did on AC. 
  • onemargieonemargie queenslandMember Posts: 429
    I definately had some of your symptoms and would say its more from the chemo. You could try ondansetron instead but you will feel so much worse if you start vomiting as well. I took ondansetron and that worked a treat for me but I didn’t have that much nausea to be honest thankfully. Margie x
  • kezmusckezmusc Member Posts: 30
    I agree with the ondansetron @onemargie .  So much better than anything else.  AC is a bitch.  I found it got worse the further I got along.  Day one no problem apart from a swollen face but heaps of energy from the steroids.  Firts couple of rounds only took four days to start feeling normalsh.  3rd round 6 days.  4th round 10 days.  Paclitaxel wasn't too bad as long as I kept out of the sun.  I had a weird skin allergy to it so had to stay on cortisone for the whole time.  That surely piles on a couple of kilos!  Brain fog, absolutely! 
  • viking1viking1 Perth, Western Australia, NORMember Posts: 190
    I had to go off the dexamethasone as I experienced agitated depression a few days after. It was a lot of crying and pacing. In the end they gave me just 8mg dex with my three FEC cycles and I had no prob as they also prescribed a one off tablet that was for nausea and was to last 7 days.  It worked. Must say I have had no nausea or vomiting at all during chemo but every other bloody thing under the rainbow! Neutropenia x 2, blood clots in lung and leg, pneumonia, chronic pain in armpit scar from axillary clearance ... and of course, constipation followed by diarrhoea. Cancer ... the gift that keeps on giving!
Sign In or Register to comment.